Illinois, 2007

Hail in Illinois, March 22, 2007

March 22, 2007 · NWS ILX · 2 events in 2 counties and zones

A line of thunderstorms fired ahead of a cold front pushing through central Illinois. These storms produced isolated reports of severe hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

A line of thunderstorms fired ahead of a cold front pushing through central Illinois. These storms produced isolated reports of severe hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at Mar 22, 2:23 AM CST, 2 hours 44 minutes earlier.

Area forecast discussion, Mar 22, 2:23 AM CST, 2 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
323 AM CDT THU MAR 22 2007

.DISCUSSION...
DISCUSSION TO BE SHORT AS CONVECTIVE WATCH HAS BEEN ISSUED FOR FA
THIS MORNING.  AND APOLOGIES FOR COMING OUT AFTER THE FORECAST.
ISSUES FOR THIS ROUND VERY SIMILAR TO DAYS PAST.  COLD FRONT PUSHING
INTO FA THIS MORNING...WITH STORMS FIRING OFF ALONG THE BOUNDARY.
WARM SOUTHERLY FLOW CONTINUED THROUGH THE MORNING...AND TEMPERATURES
HAVE NOT FALLEN BELOW THE 60 DEGREE MARK IN THE CWA.  THOUGH THE
INSTABILITY AND LAPSE RATES LEAVE A LITTLE TO BE DESIRED...ENOUGH
SHEAR IN THE AREA WILL ADD TO THE THREAT THROUGH THE MORNING HOURS
AND MAKE WIND AND HAIL A THREAT...AND CANNOT RULE OUT THE CHANCE FOR
A TORNADO.

SHORT TERM...TODAY AND TOMORROW...
A SFC SYSTEM MOVING ACROSS SRN CANADA AND THE GREAT LAKES IS
DRAGGING A COLD FRONT ACROSS THE REGION THIS MORNING AND TODAY. A
RATHER SATURATED ATMOSPHERE AND CONTINUED WAVES OF PRECIP PUT MUCH
OF CENTRAL ILLINOIS IN A THREAT FOR FLASH FLOODING IN ANY OF THE
MORE EFFICIENT THUNDERSTORMS. FOR TOMORROW...ANOTHER WAVE MOVES OUT
ALONG THE QUASI-STALLED BOUNDARY IN THE OHIO RIVER
VALLEY...CONFINING THE MAJORITY OF PRECIP TO THE SOUTHERN HALF OF
THE STATE.

LONG TERM...SATURDAY THROUGH MONDAY...
FOR THE WEEKEND...THE WHOLE SERIES OF EVENTS STARTS ALL OVER
AGAIN...WITH THE FRONTAL BOUNDARY PUSHING BACK NWD ACROSS THE STATE
AS A WARM FRONT.  HOWEVER...MODELS ARE HAVING A BIT OF A PROBLEM
WITH CONSISTENCY ON THE PLACEMENT OF THE FRONT...I.E. HOW FAR NORTH
WILL IT GET THROUGHOUT THE WARM UP ON SATURDAY.  AS A RESULT...HAVE
MAINTAINED LIGHTER POPS DURING THE DAY ON SATURDAY.  SUNDAY MAY SEE
A BIT OF A BREAK BEFORE POPS RETURN AGAIN ON MONDAY AS ANOTHER WAVE
MOVES OUT OF THE SW AHEAD OF THE MORE AGGRESSIVE AND DEEPER LOW THAT
IS DIGGING OUT A TROF OVER THE WEST COAST.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

HJS
Hazardous weather outlook, Mar 22, 4:59 AM CST, 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
559 AM CDT THU MAR 22 2007

ILZ027>031-036-231100-
FULTON-KNOX-MARSHALL-PEORIA-STARK-WOODFORD-
559 AM CDT THU MAR 22 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

MINOR FLOODING IS EXPECTED TO CONTINUE THROUGH MOST OF THIS WEEK ON
THE ILLINOIS RIVER FROM HAVANA TO BEARDSTOWN.

A COLD FRONT IS MOVING INTO THE STATE THIS MORNING...BRINGING
THUNDERSTORMS AND SHOWERS TO MUCH OF CENTRAL ILLINOIS. THOUGH THE
MAJORITY OF THE STORMS WILL BE OVER WITH FAIRLY EARLY...SOME
REDEVELOPMENT MAY BE POSSIBLE THROUGHOUT THE MORNING UNTIL THE
FRONT PASSES. THESE THUNDERSTORMS WILL BRING SMALL HAIL AND GUSTY
WINDS IN EXCESS OF 45 MPH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

MINOR FLOODING IS EXPECTED TO CONTINUE THROUGH MOST OF THIS WEEK ON
THE ILLINOIS RIVER FROM HAVANA TO BEARDSTOWN.

A COLD FRONT IS MOVING INTO THE STATE THIS MORNING...BRINGING
THUNDERSTORMS AND SHOWERS TO MUCH OF CENTRAL ILLINOIS. THOUGH THE
MAJORITY OF THE STORMS WILL BE OVER WITH FAIRLY EARLY...SOME
REDEVELOPMENT MAY BE POSSIBLE THROUGHOUT THE MORNING UNTIL THE
FRONT PASSES. THESE THUNDERSTORMS WILL BRING SMALL HAIL AND GUSTY
WINDS IN EXCESS OF 45 MPH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

ILZ037-038-040>044-047>054-061-231100-
CASS-CHRISTIAN-DE WITT-LOGAN-MACON-MASON-MCLEAN-MENARD-MORGAN-
MOULTRIE-PIATT-SANGAMON-SCHUYLER-SCOTT-SHELBY-TAZEWELL-
559 AM CDT THU MAR 22 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

MINOR FLOODING IS EXPECTED TO CONTINUE THROUGH MOST OF THIS WEEK
ON THE ILLINOIS RIVER FROM HAVANA TO BEARDSTOWN.

A COLD FRONT IS MOVING INTO THE STATE THIS MORNING...BRINGING
THUNDERSTORMS AND SHOWERS TO MUCH OF CENTRAL ILLINOIS. THOUGH THE
MAJORITY OF THE STORMS WILL BE OVER WITH FAIRLY EARLY...SOME
REDEVELOPMENT MAY BE POSSIBLE THROUGHOUT THE MORNING UNTIL THE
FRONT PASSES. THESE THUNDERSTORMS WILL BRING SMALL HAIL AND GUSTY
WINDS IN EXCESS OF 45 MPH. SOME ISOLATED STORMS CAN BRING DAMAGING
HAIL AND POSSIBLE BRIEF TORNADOES THIS MORNING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE COLD FRONT WHICH IS FORECAST TO SWEEP THROUGH THE AREA
THURSDAY MORNING WILL STALL OUT NORTH OF THE OHIO RIVER LATE
THURSDAY INTO FRIDAY. THIS WILL KEEP SCATTERED THUNDERSTORMS IN
THE FORECAST INTO PARTS OF THE UPCOMING WEEKEND. SEVERE WEATHER IS
NOT ANTICIPATED AT THIS TIME...HOWEVER THE PROLONGED RAIN CHANCES
WILL ENHANCE THE THREAT FOR FLOODING ALONG AREA RIVERS AND
STREAMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

ILZ062-063-066>068-071>073-231100-
CLARK-CLAY-CRAWFORD-CUMBERLAND-EFFINGHAM-JASPER-LAWRENCE-RICHLAND-
559 AM CDT THU MAR 22 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
ILLINOIS AND SOUTHEAST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

A COLD FRONT IS MOVING INTO THE STATE THIS MORNING...BRINGING
THUNDERSTORMS AND SHOWERS TO MUCH OF CENTRAL ILLINOIS. THOUGH THE
MAJORITY OF THE STORMS WILL BE OVER WITH FAIRLY EARLY...SOME
REDEVELOPMENT MAY BE POSSIBLE THROUGHOUT THE MORNING UNTIL THE
FRONT PASSES. THESE THUNDERSTORMS WILL BRING SMALL HAIL AND GUSTY
WINDS IN EXCESS OF 45 MPH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE COLD FRONT WHICH IS FORECAST TO SWEEP THROUGH THE AREA
THURSDAY MORNING WILL STALL OUT NORTH OF THE OHIO RIVER LATE
THURSDAY INTO FRIDAY. THIS WILL KEEP SCATTERED THUNDERSTORMS IN
THE FORECAST INTO PARTS OF THE UPCOMING WEEKEND. SEVERE WEATHER IS
NOT ANTICIPATED AT THIS TIME...HOWEVER THE PROLONGED RAIN CHANCES
WILL ENHANCE THE THREAT FOR FLOODING ALONG AREA RIVERS AND
STREAMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

ILZ045-046-055>057-231100-
CHAMPAIGN-COLES-DOUGLAS-EDGAR-VERMILION-
559 AM CDT THU MAR 22 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

A COLD FRONT IS MOVING INTO THE STATE THIS MORNING...BRINGING
THUNDERSTORMS AND SHOWERS TO MUCH OF CENTRAL ILLINOIS. THOUGH THE
MAJORITY OF THE STORMS WILL BE OVER WITH FAIRLY EARLY...SOME
REDEVELOPMENT MAY BE POSSIBLE THROUGHOUT THE MORNING UNTIL THE
FRONT PASSES. THESE THUNDERSTORMS WILL BRING SMALL HAIL AND GUSTY
WINDS IN EXCESS OF 45 MPH. SOME ISOLATED STORMS CAN BRING DAMAGING
HAIL AND DAMAGING WINDS THIS MORNING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE COLD FRONT WHICH IS FORECAST TO SWEEP THROUGH THE AREA
THURSDAY MORNING WILL STALL OUT NORTH OF THE OHIO RIVER LATE
THURSDAY INTO FRIDAY. THIS WILL KEEP SCATTERED THUNDERSTORMS IN
THE FORECAST INTO PARTS OF THE UPCOMING WEEKEND. SEVERE WEATHER IS
NOT ANTICIPATED AT THIS TIME...HOWEVER THE PROLONGED RAIN CHANCES
WILL ENHANCE THE THREAT FOR FLOODING ALONG AREA RIVERS AND
STREAMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

HJS

In the hours before

Local storm report, Mar 22, 4:23 AM CST, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
523 AM CDT THU MAR 22 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0520 AM     HAIL             MAHOMET                 40.19N 88.40W
03/22/2007  E0.88 INCH       CHAMPAIGN          IL   CO-OP OBSERVER

&&

KELLY

The radar

The Lincoln radar (KILX), 111 km away, was scanning. The volume nearest the first event began at 11:06 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Coles

When
March 22, 5:07 AM CST
Where
Coles County, Mattoon
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
39.480, -88.370

Hail, Champaign

When
March 22, 5:20 AM CST
Where
Champaign County, Mahomet
Measured
0.88 in hail
Reported by
Public
Coordinates
40.200, -88.400

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2007Every state in 2007This day in weather historyWarnings in Illinois, March 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 15522, 15521.